Ask The Doctor > Questions & Answers > Heavy bleeding a week after medical abortion with back pain

Heavy bleeding a week after medical abortion with back pain

Patient: Hi, I had a medical abortion a week ago. Last Monday, a week and a day ago, I took the first pill in the doctors office and the next day, Tuesday inserted the other 4 vaginally. I had bad cramps for a few hours and big clots, but not much bleeding. Since then the bleeding has gotten worse, but today it was much heavier. In a 50 minute span I went through a full pad, and it went through my pants and underwear as well. I also am experiencing bad lower back pains.Is this normal or should I be concerned?

 

 

Doctor: I do understand your concern about bleeding after medical termination of pregnancy. Vaginal bleeding is common and typic ally heavier than a period, but not usually excessive. Usually bleeding may last anywhere from 8 to 17 days, but in some may even continue till 60 days. Medical abortion is effective in upto 90-98% of the cases. However, there is a small chance that surgical abortion may be needed in-case of failure of medical termination of pregnancy. I would advise that you see your doctor. You may require an ultrasound to rule out retained products of conception as the cause of bleeding.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment